Aa
A
A
A
Close
Pregnancy Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Post WPW anxiety

I am 29 years old, in my second pregnancy after ten years.  Five years ago I was diagnosed with WPW and underwent two ablations.  Since then I still have periods of severe palpitations and racing heart beat.  I suffered from anxiety due to this, which makes the symptoms worse.  Over the years I have kept Ativan on hand to take prn.  I very rarely take it, and when I do it is 1/2 dose.  I have read now that I am unable to take this medicine during pregnancy.  I am very concerned what i will do if I have a severe anxiety attack that I can not bring down on my own.  With the hormone surges in my first trimester, I have experienced a faster rate and increased palpitations.  Is there anything safe I can request that I can take on an as-needed basis?
1 Responses
603463 tn?1220630455
MEDICAL PROFESSIONAL
Hi!  Good questions! and you will definitely want to take them up with your OB! Your OB is likely to send you for a consultation with your cardiologist too.

First of all a couple of things to do to help reduce the frequency of episodes--you may very well already be aware that caffiene can increase palpitations, and have probably already cut down/stopped that. Cigarettes and illicit street drugs---same answer(hope its unnecessary to mention those!)  Also, if you were
my patient, I would also want to test your thyroid and make sure it is functioning properly and your levels are within normal range. Finally, I would encourage  you to stay well hydrated, avoid un-necessary stress and over-exertion.

Then, if my patient had done all those things and was still having problems, I might consider starting her on a medication like Propranolol which tends to regulate the heart beat, but only if she was having frequent episodes, and I would of course do this in conjuction with a cardiologist.  (By the way, I"ll bet your OB will want those old records!)

Finally in a pinch, I have seen lots of doctors use low doses of Ativan on rare occasions in the second and third trimesters. I try to avoid just about everything in the first trimester, but in the second and third, after the majority of fetal development has already occurred, the biggest concern about Ativan is the addictive potential to the baby--your baby might go through withdrawls if you used it on a daily basis, but not if you only used it rarely.

One last thought, Buspar is a pretty decent medication if a patient need something  daily for anxiety.

Hope this is helpful--

Best Wishes!  

Dr B
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Get information and tips on how to help you choose the right place to deliver your baby.
Get the facts on how twins and multiples are formed and your chance of carrying more than one baby at a time.
Learn about the risks and benefits of circumcision.
What to expect during the first hours after delivery.
Learn about early screening and test options for your pregnancy.
Learn about testing and treatment for GBS bacterium.